Diagnosing Allergic Contact Dermatitis

Three cases of ACD reactions to over-the-counter antibiotic ointments.

By Allene Fonseca MD, Michael Zumwalt MD, and Sharon E. Jacob MD
 

Case 1

A 76-year-old woman with a past medical history of hypertension and dyslipidemia presented to the emergency room (ER) with a two-day history of a worsening painful forearm wound. Two days prior to admission, she had fallen at home and developed a linear skin tear along the ulnar aspect of her forearm. She cared for the wound by applying Neosporin ointment™ (Johnson & Johnson), which contains polymyxin B, bacitracin, and neomycin, daily under an occlusive bandage for 48 hours. Within 48 hours of applying Neosporin, the wound became painful, red, and swollen, leading her to present to the ER with subsequent hospital admission for presumed cellulitis. She was started on IV vancomycin without direct wound care.

Figure 1: Right arm of Case 1 demonstrating a diffuse erythematous swollen eczematous plaque.

Physical exam revealed a diffuse erythematous swollen eczematous plaque with overlying thick polygonally fissured scale and scattered hemorrhagic crust over the area of the right forearm where she had been applying the Neosporin (See Figure 1).

After 48 hours, blood and wound swab cultures had no growth of organisms and the skin presentation was unchanged. Dermatology was consulted. It was noted that Neosporin was still being used. The patient deferred a biopsy. Given the presentation was suggestive of allergic contact dermatitis (ACD), recommendations were made to discontinue Neosporin and start clobetasol 0.05% ointment BID and a lipid-rich emollient. Within 48 hours, her dermatitis dramatically improved. She was subsequently discharged with instructions to avoid future use of Neosporin/triple antibiotic ointment on wounds, and to return for evaluative patch test and Repeat-Open-Application-Testing (ROAT) evaluation. The patient did not present for her follow-up visit.

Case 2

Figure 2: Right breast of Case 2 demonstrating a brightly erythematous, edematous, well demarcated, macerated plaque covering the entire right breast

A 68-year-old man with a history of chronic obstructive pulmonary disease, atrial fibrillation, hypertension, and dyslipidemia presented to the ER with a three-day history of a weeping, inflamed right breast. He said he developed an “irritating rash,” which, despite treatment with hydrocortisone and Neosporin, continued to worsen over the previous two weeks, prompting his visit to the ER. Physical examination revealed a brightly erythematous, edematous, well demarcated, macerated plaque covering the entire right breast with a swollen areola. No local lymphadenopathy was noted (See Figure 2).

The patient was admitted for workup for cellulitis and to be evaluated for an acute presentation of breast cancer. He was started on intravenous vancomycin. A computerized axial tomography of the chest with contrast during admission showed superficial edema of the subcutaneous aspect of the right breast; no lymphadenopathy or masses seen. Blood cultures were negative. On the swab culture, one of two grew coagulase-negative staphylococcus. Dermatology was consulted. On physical exam the patient was noted to have a unilateral, well demarcated, circular, erythematous, eczematous plaque. A biopsy was performed to rule out ACD and potential Paget’s disease. It showed spongiotic dermatitis with a dense dermal eosinophilic predominant infiltrate consistent with the diagnosis of ACD. Clobetasol 0.05% ointment BID and a moisturizer were initiated and the breast dermatitis greatly improved in less than 48 hours. Upon reflective history taking, the patient recalled having a similar reaction when using a triple antibiotic ointment on cuts in the past and reported he had been using the Neosporin ointment (which he didn’t know had the same ingredients as triple antibiotic ointment) over the previous two weeks. This temporal association suggested an ingredient in the triple antibiotic ointment as a potential culprit.

The patient was subsequently discharged with strict instructions to avoid future use of Neosporin and triple antibiotic ointnent and with a recommendation to follow up in dermatology clinic. He was lost to follow up and was not subsequently patch tested.

Case 3

Figure 3: Case 3 demonstrating a scaly hyperpigmented eczematous plaque over the entire left breast

A 50-year-old man presented to the ER with a two-week history of a worsening unilateral peri-areolar eruption. The dermatology service was called to the ER to see the patient. He related a history of severely dry skin with cracking, which he self-treated with over-the-counter (OTC) generic triple antibiotic ointment, three to four times a day. He related that initially he experienced significant improvement of the dry skin, however on the tenth day he started to develop severe itching in the area. To relieve the itch he had increased the use of the triple antibiotic ointment to five times a day, then within 48 hours the area began to ooze and he came to the ER for evaluation. Physical examination revealed a scaly eczematous hyperpigmented plaque over the entire left breast (See Figure 3). Presumed ACD was diagnosed and the patient was told to cease the topical antibiotic, he was given cool compresses and triamcinolone ointment BID, with in-clinic follow up for patch testing within two weeks. The patient did not return for confirmatory patch testing.

Discussion

Each year people in the US spend about $2,185,000 in OTC first-aid products, which includes topical antibiotics.1 In general, the OTC availability of antibiotics appears to lead to increased use and parallels higher contact allergy prevalence rates. For example, contact allergy to neomycin is reportedly much higher in the US (where it is readily available in multiple OTC formulations) than in Europe, where it is less readily available. Notably, US sensitization rates are reportedly between 9.0-11.8, while the rates in Europe range from 1.2-5.4 percent in patients tested at referral centers.2 The most recent North American Contact Dermatitis Data Group (NACDG) study data reported neomycin to be the third most frequent contact allergen, with a prevalence rate of 9.1 percent, while bacitracin was reported as the fifth most common allergen, with a prevalence rate of 7.8 percent.3 These two highly prevalent allergens, notably, are components in Neosporin, generically known as triple antibiotic ointment.

Visits to the ER are common for ACD, which, as these cases illustrate, can lead to hospital admission for workup of cellulitis. In fact, in the first Burden of Skin Disease Study, 750,600 emergency room visits were reported in the study year for contact dermatitis.4 The recent follow-up Burden of Skin Disease report commissioned by the American Academy of Dermatology examined 24 skin disease categories for economic burden, prevalence, and mortality.5 Contact dermatitis reportedly ranked fifth in claims-based prevalence. It was also noted that in 2013, more than 13 million Americans sought medical treatment for contact dermatitis, resulting in more than $1.5 billion in medical treatment costs. This surpassed the treatment costs for melanoma that year!

These three cases of self-prescribed and continued use of topical antibiotics led to ER visits for acute eczematous presentations and demonstrate the importance of utilizing history and diagnostic clues in arriving at the diagnosis of ACD. The first case highlights the importance of prompt discontinuation of potential culprits, while the second case highlights the importance of patient education and sustained avoidance of known sources of allergens to which patients are sensitized. The third case highlights the need for early intervention and cessation of the offending agent.

Confirmatory patch testing was indicated and recommended to all three of these patients, yet none of them presented for follow up. Evidential experience supports that patient education on allergen avoidance is vital to sustained remission of ACD. Furthermore, informed patients practicing avoidance reduce their risk of acute exacerbations and ultimately represent a preventable cost burden, associated with ER visits, on the medical care system.

1. Retrieved from https://www.chpa.org/OTCsCategory.aspx Consumer Healthcare Products Association. 2018

2. De Groot AC. Frequency of sensitization to common allergens: comparison between Europe and the USA. Contact Dermatitis Environmental and Occupational Dermatitis. 2010; 62 (6): 325-329.

3. Warshaw EM et al. North American Contact Dermatitis Group Patch Test Results: 2011-2012. American Contact Dermatitis Society. 2014.

4. Bickers et al. The burden of skin diseases: 2004 a joint project of the American Academy of Dermatology Association and the Society for Investigative Dermatology. J Am Acad Dermatol. 2006 Sep;55(3):490-500.

5. Lim HW et al. The Burden of Skin Disease in the United States. J Am Acad Dermatol. 2017; 76 (5): 958-971.

 

Contact Info

For advertising rates and opportunities:
Ali Kinnie
(917) 589-4160
akinnie@bmctoday.com

Rick Ehrlich
Associate Publisher
(609) 922-0337
rehrlich@bmctoday.com

About Practical Dermatology

Practical Dermatology is the monthly publication that provides coverage of medical care, cosmetic advancements, and practice management for clinicians in the field. With straight-forward, how-to advice from experts in various fields, we strive to enhance quality of care and improve the daily operation of dermatology practices.